What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 31, 6:45 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 31, 6:45 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
745 PM EDT Mon Mar 31 2025
.SYNOPSIS...
Strong to severe thunderstorms are possible through part of
tonight, with damaging wind gusts being the main threat. A cold
front will move across the area later tonight. Cool high
pressure will return to the area Tuesday before another warm up
for the second half of the week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 320 PM EDT Monday...
Key Messages:
- There is a Slight Risk (2 out of 5) for severe thunderstorms for
much of the area through tonight.
- Damaging wind gusts are the main threat, but isolated
tornadoes cannot be ruled out. The threat for large hail is
quite low but non-zero.
Late afternoon wx analysis shows surface low pressure tracking ENE
through southern Quebec, with the trailing cold front over the
mountains. A broad upper trough is lifting NE into the Eastern Great
Lakes. Meanwhile, a southern stream shortwave now over the western
Carolinas is progged to track over the local area late this evening.
However, the surface cold front won't cross the local area early
Tuesday AM. Very warm locally today as temperatures have warmed into
the mid 70s to lower 80s, with upper 50s-60F dew points west of I-95
and lower-mid 60s dew points near the coast. While there is a
capping inversion in place preventing convection to develop, this
should eventually erode as the shortwave approaches in the next few
hours and upper heights/temps fall.
The convection over western Virginia and the western Carolinas
should continue to approach the area, with additional pre-frontal
development expected in the Piedmont by around 4-6 PM as the cap
slowly erodes. The environment will initially be characterized by
500-1000 J/kg of MLCAPE, moderate deep-layer shear, but also high
LCLs and less in the way of 0-1km SRH with SSW sfc winds and a
largely unidirectional profile from 850-500mb. The convection will
initially pose mainly a damaging wind threat as it becomes more
linear while tracking from the Piedmont to the I-95 Corridor
(arriving in the RIC Metro between 7-830PM). With higher dew
pts/enough instability toward the coast, convection should maintain
its intensity as it moves into eastern VA and NE NC by 10 PM or so.
While the initial (pre-frontal) line of tstms will likely move
offshore by around midnight, some lingering showers are possible
through the early morning (especially toward the coast) until the
actual cold front crosses the area.
Some of the guidance shows a bit of backing in the sfc winds during
the evening toward the coast and in NE NC despite the fairly
unidirectional wind profile from 850-500mb. Coupled with the
slightly lower LCLs farther east, feel that the threat for a brief
QLCS tornado is a little bit higher here during the 7-11 PM time
window. SPC still has a 2% tornado threat across the area to account
for this with a Slight Risk (level 2/5) for damaging wind across the
entire area. QPFs through tonight are 0.5-1.0" from the Piedmont
across central VA to the MD Eastern Shore, tapering down to 0.15-
0.40" across coastal NE NC. Cooler and drier air filters in from the
NW later tonight, with low temperatures ranging from the mid/upper
40s N and NW to the mid 50s SE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 320 PM EDT Monday...
Key Message:
- Seasonal temperatures and dry conditions prevail Tuesday and Wednesday
with much warmer weather on Thursday.
An upper trough slides across the region Tuesday, with the pattern
becoming more zonal by Wednesday as upper heights start to rise
again. Surface high pressure builds in from the NW Tuesday, settles
over the region Tuesday night, and slides offshore Wednesday.
Pleasant and dry with seasonal temperatures Tuesday and Wednesday.
Highs Tuesday range from the upper 50s over the Eastern Shore to the
lower/mid 60s well inland. Lows Tuesday night/early Wednesday
morning range from the mid/upper 30s N to the lower/mid 40s S. Winds
become SSE by Wednesday aftn on the back side of the high with
forecast highs ranging from the lower 60s over the Eastern Shore, to
the upper 60s/lower 70s well inland. Much warmer wx is expected by
Thursday as high pressure becomes anchored near Bermuda and upper
ridging builds over the SE CONUS. Locally, the low-level flow
becomes SSW and increases. In fact, wind gusts to 25-30 mph are
expected during the day. Meanwhile, a cold front attempts to approach
from the Great Lakes but doesn't make much progress on Thu. Highs
Thu will rise into the lower-mid 80s inland, with mid 70s-80F over
most of the eastern shore as 850mb temps rise to 13-16C.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 320 PM EDT Monday...
Key Messages:
- Very warm temperatures are likely later this week.
- Low-end shower/thunderstorm chances return on Friday and Saturday.
- A better chance of showers and thunderstorms potentially arrives
late Sunday/Sunday night.
- Much cooler weather appears likely early next week.
Surface high pressure remains off the Southeast coast on Friday as
the above mentioned upper ridge continues to build over the
Southeast CONUS. The cold front makes a little bit of progress
southward, but likely stalls near or just north of the Mason-Dixon
line on Friday. Well above normal temperatures continue on Friday,
which will likely be the warmest day of the week with forecast highs
in the mid to upper 80s inland. There is a chance for a few showers
or tstms during the late aftn/evening, mainly north of the VA-NC
border. However, this is uncertain as the models have varying
solutions. The front potentially settles into the local area
Saturday, before pushing back to the N Sunday as a more potent
system tracks into the Ohio Valley. Temperatures should generally
remain above seasonal averages into the weekend, aside from locally
cooler temperatures over the Eastern Shore Saturday with onshore
flow. Saturday should be mostly dry with low-end shower chances
across northern portions of the area. A better chc of showers/tstms
potentially arrives Sun/Sun night.
A more significant pattern change is likely starting early next week
as the cold front finally crosses the area while a deep upper trough
settles over eastern North America. Highs likely drop back down to
near seasonal averages by next Monday with shower chances continuing
through the first part of the day.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 745 PM EDT Monday...
Mainly VFR conditions prevail at the terminals to begin the 00z
TAF period. Regional radar mosaic still showing a narrow line
of showers/tstms just W of local terminals that will push across
from west to east in the next few hours ahead of an approaching cold
front. The convection likely arrives at RIC through 01z with an
arrival time closer to 02-03z near the coast. Breezy SSW winds
(w/ gusts to 25 kt) will continue through the evening outside of
the convection. Any tstms will be capable of producing locally
strong wind gusts. IFR/LIFR VSBYs are also possible in heavy
rain through 04z or so. The strongest convection moves offshore
after midnight (04z), with tapering off post-frontal between
06-09z. MVFR CIGs are possible through 08-10z near the coast.
Drier/VFR conditions arrive from the NW behind the front.
Cool high pressure builds into the region tomorrow with NNE
winds gusting to 18-22kt through mid-afternoon before
diminishing tomorrow evening. High pressure moves offshore by
Thursday and Friday. Primarily VFR outside of any early morning
fog/stratus. There is a minimal chc of showers later in the week
as a cold front tries to nudge into the region from the NW.
&&
.MARINE...
As of 320 PM EDT Monday...
Key Messages:
- Small Craft Advisories are in effect for all local waters through
tomorrow afternoon.
- Potential for another round of Small Craft Advisories
Wednesday evening through Thursday evening as the pressure
gradient tightens.
- Another period of elevated winds is possible early next week
behind a strong cold front.
Surface low pressure NE of the Great Lakes continues to trek NE
dragging a strong cold front along with it. This cold front will
cross the local waters tonight bringing elevated winds and waves. In
addition, severe storms are possible along with numerous showers
ahead of the front. SCAs are currently in effect for all local
waters through tomorrow afternoon as winds have picked up throughout
the day, now southerly at 15 to 20 kt with gusts up to 30 kt. Seas
are currently 3 to 5 ft with waves 1 to 2 ft. Winds will remain
elevated through tonight ahead of the front, with higher gusts and
waves likely associated with these storms. Special Marine Warnings
are possible with the stronger gusts of the storms.
Behind the cold front, winds will shift to be NNW and remain
elevated as strong cold air advection ushers into the area. Winds
will be 20 to 25 kt with gusts up to 30 kt in the bay and 15 to 20
kt with gusts up to 25 kt in the coastal waters. Waves will also
increase overnight with the front to be 2 to 4 ft and seas 3 to 6
ft. During the day Tuesday, winds and seas will gradually decrease
to be sub-SCA as high pressure begins to build into the area. Winds
will turn northward on Tuesday before shifting to be out of the east
and ramping back up again on Wednesday. Another round of SCAs are
possible on Wednesday as a strong warm front moves northward through
the area along with a tightened pressure gradient. At this time,
marginal SCAs remain possible. A strong cold front could move
through the area early next week and could bring SCA conditions, as
well.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT Tuesday for ANZ630>634.
Small Craft Advisory until 1 PM EDT Tuesday for ANZ635>638.
Small Craft Advisory until 7 PM EDT Tuesday for ANZ650-652-654-
656-658.
&&
SYNOPSIS...AJZ/ERI
NEAR TERM...ERI
SHORT TERM...AJZ/ERI
LONG TERM...AJZ/ERI
AVIATION...ERI/MAM
MARINE...KMCHazardous weather outlook, Mar 31, 2:23 PM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
323 PM EDT Mon Mar 31 2025
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-011930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
323 PM EDT Mon Mar 31 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Through tonight.
Strong to severe thunderstorms will be possible through part of tonight.
Damaging wind gusts are the primary threat, but large hail and an
isolated tornado cannot be completely ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Mar 31, 7:57 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
857 PM EDT Mon Mar 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Dmg 1 SW Emporia Reservoir 36.69N 77.58W
03/31/2025 Greensville VA 911 Call Center
Down powerline along west drive.
&&
HETSpecial weather statement, Mar 31, 8:02 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
902 PM EDT Mon Mar 31 2025
MDZ021-010145-
Dorchester MD-
902 PM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN DORCHESTER COUNTY THROUGH
945 PM EDT...
At 901 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles north of
Leonardtown to Hollywood to Tall Timbers. Movement was east at 45
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
University Of Maryland Center For Environmental Studies, Madison,
Taylors Island, Woolford, Andrews, Hoopersville, Hudson, Honga,
Cambridge, Church Creek, Bucktown, and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3835 7589 3831 7593 3837 7601 3831 7606
3826 7604 3831 7611 3828 7618 3827 7618
3825 7617 3825 7618 3839 7622 3839 7623
3831 7622 3848 7634 3853 7620 3854 7628
3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 0101Z 250DEG 42KT 3838 7668 3833 7658 3816 7654
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Mar 31, 8:02 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
902 PM EDT Mon Mar 31 2025
NCZ012>014-VAZ092-093-096-010145-
Hertford NC-Northampton NC-Gates NC-Isle of Wight VA-Southampton VA-
Suffolk VA-
902 PM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN NORTHAMPTON...
NORTHWESTERN HERTFORD...NORTHWESTERN GATES...SOUTHAMPTON...AND ISLE
OF WIGHT COUNTIES...THE CITY OF FRANKLIN AND THE WESTERN CITY OF
SUFFOLK THROUGH 945 PM EDT...
At 902 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Sussex to near Boykins to
near Rich Square. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
Strong thunderstorms will be near...
Newsoms, Chowan University, Como, Courtland, Woodland, Conway,
Rich Square, and Murfreesboro around 905 PM EDT.
Franklin, Hunterdale, and Sedley around 910 PM EDT.
Suffolk around 915 PM EDT.
Ivor around 920 PM EDT.
Holland, Zuni, and Carrsville around 925 PM EDT.
Windsor and Winton around 930 PM EDT.
Isle Of Wight around 935 PM EDT.
Other locations impacted by these storms include Eagletown,
Vicksville, Milwaukee, Pons, Menola, Chowan Beach, Topsy, Dort,
Bryantown, and Dory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3620 7738 3624 7738 3626 7740 3651 7729
3679 7727 3711 7662 3671 7661 3643 7680
3620 7736
TIME...MOT...LOC 0102Z 239DEG 38KT 3682 7718 3653 7713 3626 7733
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WraySpecial weather statement, Mar 31, 8:11 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
911 PM EDT Mon Mar 31 2025
VAZ081>084-088>090-092-093-520-523-524-010200-
Charles City VA-New Kent VA-Isle of Wight VA-Prince George VA-
Surry VA-Sussex VA-Southampton VA-Newport News VA-
Eastern King and Queen VA-York VA-Gloucester VA-James City VA-
911 PM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SOUTHAMPTON...
NORTHWESTERN ISLE OF WIGHT...NORTHWESTERN YORK...NORTHEASTERN
SUSSEX...JAMES CITY...WESTERN GLOUCESTER...SOUTHEASTERN KING AND
QUEEN...CHARLES CITY...NORTHEASTERN PRINCE GEORGE...SOUTHEASTERN NEW
KENT...AND SURRY COUNTIES...THE NORTHERN CITY OF NEWPORT NEWS AND THE
CITY OF WILLIAMSBURG THROUGH 1000 PM EDT...
At 911 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Garysville to Waverly to 6 miles southeast of
Homeville. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
Strong thunderstorms will be near...
Wakefield, Garysville, Burrowsville, Cabin Point, and Waverly
around 915 PM EDT.
Claremont, Dendron, and Charles City around 920 PM EDT.
Ivor, Holdcroft, Ruthville, Rustic, and Elberon around 925 PM EDT.
Surry around 930 PM EDT.
Jamestown, Toano, and Scotland around 935 PM EDT.
Williamsburg, College Of William And Mary, Kings Point, and Norge
around 940 PM EDT.
Grove, Queens Lake, York Terrace, Newport News, Carver Gardens,
and Busch Gardens around 945 PM EDT.
Fort Eustis and Lee Hall around 950 PM EDT.
Other locations impacted by these storms include Pons, Croaker,
Lackey, Chippokes State Park, Camp Peary, Oriana, Mattaponi, Ewell,
Dory, and Poolesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3681 7715 3706 7720 3732 7727 3753 7681
3752 7680 3752 7679 3753 7679 3755 7678
3760 7665 3759 7663 3729 7653 3707 7652
TIME...MOT...LOC 0111Z 243DEG 38KT 3725 7718 3703 7711 3687 7712
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WrayLocal storm report, Mar 31, 8:20 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
920 PM EDT Mon Mar 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg 2 NNW Champlain 38.04N 77.00W
03/31/2025 Essex VA 911 Call Center
Multiple trees down near Hunters Hill Road
and Tidewater Trail. Time estimated by
radar.
&&
NBSpecial weather statement, Mar 31, 8:51 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
951 PM EDT Mon Mar 31 2025
VAZ077-078-084>086-090-520-523-524-010230-
Mathews VA-Middlesex VA-Northumberland VA-Lancaster VA-
Newport News VA-Eastern King and Queen VA-York VA-Gloucester VA-
James City VA-
951 PM EDT Mon Mar 31 2025
...STRONG THUNDERSTORMS WILL IMPACT GLOUCESTER...MIDDLESEX...
SOUTHEASTERN KING AND QUEEN...SOUTHEASTERN NORTHUMBERLAND...CENTRAL
YORK...MATHEWS...EASTERN JAMES CITY AND LANCASTER COUNTIES AND THE
NORTHERN CITY OF NEWPORT NEWS THROUGH 1030 PM EDT...
At 951 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shacklefords to near Gloucester Courthouse to
Lee Hall. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
Strong thunderstorms will be near...
Saluda, Virginia Institute For Marine Sciences, Gloucester Point,
Gloucester Courthouse, Hayes, Achilles, Wicomico, Seaford, and
Glenns around 955 PM EDT.
Urbanna around 1000 PM EDT.
Mobjack, Mathews, Hartfield, Bavon, and Blakes around 1005 PM EDT.
Deltaville, Gwynn, Kilmarnock, and White Stone around 1010 PM EDT.
Other locations impacted by these storms include Byrdton, Lackey,
Beulah, Moon, Laban, Naxera, Oriana, Brook Vale, Bertrand, and
Grafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 7624 3789 7620 3767 7626 3738 7619
3727 7624 3729 7633 3721 7634 3718 7641
3719 7643 3717 7642 3708 7664 3733 7666
3753 7679 3756 7678 3759 7679 3762 7685
3784 7653 3783 7652 3795 7636
TIME...MOT...LOC 0151Z 233DEG 42KT 3753 7670 3738 7659 3719 7654
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Wray